- Mental Health»
OxyContin Overdose Symptoms and Treatment Options
Once considered a “miracle drug”, OxyContin is now better known for being a highly addictive drug that has rapidly spread throughout the United States. In fact, five percent of twelfth grade students reported taking the drug OxyContin (Levy, 2007). If you or someone you know suffers from an OxyContin addiction it is important that you can recognize the symptoms of an overdose. OxyContin overdose symptoms can vary from user to user. If you notice any of the following signs of an overdose please seek medical attention immediately.
· Decreased heart rate
· Limp muscles
· Shortness of breath
The most noticeable signs of an OxyContin overdose are extreme fatigue and limp muscles. If allowed to progress, these symptoms can result in the user ending up in a comatose state. The other physical signs of an overdose are labored or shallow breathing, cold skin, and low blood pressure. If the signs of an overdose on OxyContin are ignored, the user can suffer from a cardiac arrest and death.
A user can diminish their chances of suffering from an overdose by following the dosage guidelines. Also, OxyContin should never be mixed with alcohol or other prescription drugs. The OxyContin pills themselves should never be tampered with. Many long term addicts have resorted to crushing the pills and injecting them or snorting them in order to get an immediate high (Inciardi, 2003). To lessen your chance of an overdose take them only as instructed and avoid damaging the pill.
Signs of an OxyContin Addiction
It is also important to recognize the signs of an OxyContin addict. If early intervention is successful the chances of the user suffering from OxyContin overdose symptoms diminish. The following signs, while most subtle, indicate that someone may be suffering from an OxyContin dependency. The physical signs of dependency are detachment, confusion, dizziness, and nausea. In addition to these obvious signs, an OxyContin addict will also likely suffer from a loss of finances, deteriorating personal relationships, and a loss of productivity. One 80mg OxyContin tablet, when sold illegally, can earn the dealer up to $80.
Treatment Options for Those Addicted
Luckily, there is hope. There are OxyContin overdose treatment options that can provide help and support to those suffering. Early intervention is critical, so at the first sign of OxyContin overdose symptoms seek medical help. If the user is able to get medical attention quickly, the long term effects of an OxyContin overdose can be virtually eliminated. The doctor will be able to rid the person of the lethal dose by either pumping the stomach, inducing vomiting, or administering activated charcoal that is able to prevent the body from absorbing the drug. In addition, the doctor may also administer an antidote that is able to prevent the OxyContin overdose symptoms.
If the user is unable to seek medical attention quickly enough, they will be closely monitored and treated for the signs of an overdose on OxyContin. Once the overdose symptoms subside, the user should seek long term treatment options that address the dependency. Psychiatric and substance abuse treatments are available.
Long term treatments have proven effective. In fact, 90 percent of users who sought treatment were able to overcome their OxyContin dependency (Levy, 2007). The best treatment option for a person that suffers from OxyContin dependency is comprehensive. It should encompass both treatment for the physical and emotional ties to the drug.
If you or someone you know is currently suffering from an addiction, do not wait until the OxyContin overdose symptoms arise. Seek help immediately.
Inciardi, J. A., & Goode, J. L. (2003). OxyContin and Prescription Drug Abuse. Consumers' Research Magazine, 86(7), 17
Levy, M. S. (2007). An Exploratory Study of OxyContin Use Among Individuals with Substance Use Disorders. Journal Of Psychoactive Drugs, 39(3), 271-276.